Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 245, NWS Baltimore/Washington

July 31, 2012Grant County, Mineral County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 31, 2012, 12:24 PM EDT for Grant County, Mineral County, West Virginia. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2012, 12:24 PM EDT (16:24 UTC)
Expired
Jul 31, 2012, 12:42 PM EDT
In force
18 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties Grant County, WV, Mineral County, WV

The radar

The Sterling radar (KLWX), 140 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 10:57 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 31, 10:57 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1057 AM EDT TUE JUL 31 2012

.SYNOPSIS...
LOW PRESSURE ALOFT AND A WARM AND HUMID AIRMASS WILL PERSIST
ALONG THE EASTERN SEABOARD THIS WEEK. A WEAK COLD FRONT WILL
APPROACH THE MID-ATLANTIC REGION ON WEDNESDAY. A SECOND FRONTAL
BOUNDARY IS EXPECTED TO IMPACT THE AREA EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
BROAD UPR TROF WILL PERSIST ALONG THE APLCNS THRU WED WITH WARM
AND MOIST AMS IN THE MID-ATLC RGN. ELY LOW-LVL FLOW WILL VEER TO
SELY AS WEAK SFC LOPRES DVLPS THIS AFTN IN SRN VA.

WDSPRD CU FIELD HAS DVLPD IN MUCH OF FCST AREA OWING TO VERY MOIST
AMS. SHWRS XPCD TO DVLP BY EARLY THIS AFTN IN WRN ZONES...WHERE
MRNG CLDS WERE MINIMAL. ADDITIONAL SHWRS AND TSTMS WILL DVLP EWD
AS THE AFTN PROGRESSES.

STEEP LAPSE RATES THRU H7 AND ABUNDANT LOW-LVL MSTR WILL YIELD MDT
CAPE THIS AFTN...BUT SHEAR IS VIRTUALLY NON-EXISTENT. HOWEVER...
DP MSTR PROFILE AMID THESE STEEP LAPSE RATES COULD LEAD TO A DMGG
WIND THREAT IF DP CNVCTN CAN DVLP. THERE IS NO REASON THAT IT
WOULD NOT DVLP...SO A FEW SVR TSTMS WILL BE MENTIONED IN WRN
SEGMENT OF HWO.

SHWRS WILL WANE THIS EVE...ALTHOUGH AN ISOLD SHWR MAY OCCUR OVNGT.
ALTHOUGH DVLPMT OF LOW CLDS IS UNCERTAIN OVNGT...FOG SEEMS MORE
CERTAIN OWING TO PERSISTENT BNDRY LYR MSTR. MINIMA IN UPR 60S-MID
70S WILL BE COMMON.

WITH STAGNANT AMS...CU FIELD SHOULD DVLP QUICKLY AGAIN WED MRNG.
SHWRS AND TSTMS ONCE AGAIN CAN BE XPCD DURG THE DAY ON WED WITH
TROF RMNG ALONG APLCNS AND WEAK CDFNT APRCHG RGN. THERE IS SOME
UNCERTAINTY AS TO THE SWD ADVCMT OF THE BNDRY DURG THE DAY...SO
POPS WERE FOCUSED IN NWRN PORTION OF FCST AREA. MAXIMA IN MID-UPR
80S XPCD.

&&

.SHORT TERM /WEDNESDAY NIGHT/...
BOUNDARY FINALLY PUSHES OFFSHORE WEDNESDAY EVENING WITH DRIER AIR
MOVING IN FROM THE WEST DURING THE LATE NIGHT HOURS. NO REAL
CHANGE TO THE POPS DURING THIS PERIOD...BUT DID UPDATE TEMPS/WINDS
AND DEW POINTS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
HIGH PRESSURE BRIEFLY BUILDS ACROSS THE CWFA FOR THURSDAY...BUT A
LEE TROUGH BEGINS TO FORM BY FRIDAY AND REMAINS IN PLACE THROUGH THE
WEEKEND. DAILY SCT DIURNAL CONVECTION EXPECTED FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND.

A SECOND COLD FRONT IS EXPECTED TO IMPACT THE REGION BY THE FIRST OF
NEXT WEEK.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
CIGS 1.0-2.0 KFT WILL LIFT TO 3.0-4.0 KFT THIS AFTN ONCE BETTER
MIXING ENSUES. ELY WINDS WILL BCM VRB-LGT SLY THRU WED. WEAKLY-
CAPPED AMS WILL GIVE RISE TO SHWRS AND TSTMS THIS AFTN AND EVE...
WITH WRN TERMINALS BEING MOST LKLY TO BE IMPACTED THIS AFTN.
BWI/IAD/DCA HAVE BETTER CHC OF BEING IMPACTED EARLY THIS EVE.

OVNGT LULL IN PCPN XPCD. ALTHOUGH LOW CIG DVLPMT IS VERY UNCERTAIN
TNGT...FOG IS A PSBLTY OWING TO CONTD HIGH DEWPT TEMPS. SHWRS AND
TSTMS LKLY TO DVLP AGAIN ON WED.

HIGH PRESSURE BRIEFLY BUILDS IN ON THURSDAY. FOR THE REMAINDER OF
THE WEEK INTO THE WEEKEND...LOW PRESSURE ALOFT WILL REMAIN ACROSS
THE EASTERN SEABOARD. MAINLY DIURNAL CONVECTION IS EXPECTED
THROUGH THE WEEKEND.

&&

.MARINE...
ELY WIND WILL BCM SELY AS WEAK SFC LOPRES DVLPS IN SRN VA. LGT AND
VRB WINDS XPCD THIS AFTN THRU WED MRNG BFR THEY INCR SLGTLY FROM
THE S. NO HEADLINES XPCD ATTM...ALTHOUGH SLY FLOW MAY RESULT IN
BRIEF GUSTS FROM CHANNELING.

UPPER-LEVEL LOW PRESSURE WILL REMAIN ACROSS THE EASTERN SEABOARD
THROUGH MUCH OF THE WEEK INTO THE WEEKEND. SCT DIURNAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED EACH DAY.

&&

.TIDES/COASTAL FLOODING...
COASTAL FLOOD ADZY HAS EXPIRED WITH PASSAGE OF HIGH TIDE. AFTN
HIGH TIDE IS LWR OF THE TWO DAILY ONES...SO ADDITIONAL FLOODING
NOT ANTICIPATED ATTM.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...KRAMAR
PREV DISCUSSION...KONARIK/LISTEMAA
Hazardous weather outlook, Jul 31, 11:01 AM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1101 AM EDT TUE JUL 31 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1101 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP THIS AFTERNOON NEAR THE BLUE
RIDGE MOUNTAINS. ONE OR TWO STORMS COULD BECOME SEVERE AND WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1101 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND WEST OF THE
BLUE RIDGE MOUNTAINS. A FEW STORMS COULD BECOME SEVERE THIS
AFTERNOON AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Jul 31, 11:25 AM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1125 AM EDT TUE JUL 31 2012

WVZ501-503-311600-
WESTERN MINERAL WV-WESTERN GRANT WV-
1125 AM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN MINERAL AND WESTERN GRANT
COUNTIES...

AT 1125 AM EDT...A DEVELOPING STRONG THUNDERSTORM WAS LOCATED OVER
MOUNT STORM...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE MOUNT STORM...MOUNT PISGAH...EMORYVILLE...
KITZMILLER AND SULPHUR CITY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3936 7911 3920 7923 3925 7932 3931 7931
      3931 7929 3932 7929 3936 7925 3937 7922
      3939 7920
TIME...MOT...LOC 1525Z 217DEG 12KT 3928 7927

KRAMAR
Special weather statement, Jul 31, 12:11 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT TUE JUL 31 2012

WVZ501-311645-
WESTERN GRANT WV-
1211 PM EDT TUE JUL 31 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN GRANT COUNTY...

AT 1211 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF MOUNT STORM...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE BISMARCK AND MOUNT STORM.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3927 7935 3932 7922 3921 7920 3920 7932
      3921 7933
TIME...MOT...LOC 1611Z 250DEG 5KT 3925 7929

KRAMAR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:03 PM EDTSpecial Weather StatementLWXHighland27 min
Jul 30, 8:27 PM EDTCoastal Flood AdvisoryLWXArlington, City of Alexandria, City of Falls Church13 hr
Jul 31, 3:50 AM EDTSpecial Marine WarningLWX85 min
Jul 31, 3:01 PM EDTSevere Thunderstorm WarningLWXFrederick29 min
Jul 31, 3:20 PM EDTSpecial Weather StatementLWXCity of Winchester40 min
Jul 31, 5:04 PM EDTSevere Thunderstorm WarningLWXLoudoun20 min
Jul 31, 5:27 PM EDTSpecial Weather StatementLWXFairfax, Prince William, City of Fairfax, City of Manassas, City of Manassas Park33 min
Jul 31, 5:45 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax45 min
Jul 31, 6:03 PM EDTSpecial Weather StatementLWXCity of Charlottesville42 min
Jul 31, 6:23 PM EDTSpecial Marine WarningLWX44 min
Jul 31, 6:28 PM EDTSpecial Marine WarningLWX38 min
Jul 31, 6:47 PM EDTSpecial Weather StatementLWXOrange28 min
Jul 31, 6:48 PM EDTSpecial Weather StatementLWXFauquier42 min
Jul 31, 6:56 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier49 min
Jul 31, 7:12 PM EDTSpecial Weather StatementLWXOrange33 min
Jul 31, 7:20 PM EDTSpecial Weather StatementLWXGreene25 min
Jul 31, 7:29 PM EDTSpecial Weather StatementLWXShenandoah61 min
Jul 31, 7:36 PM EDTSpecial Weather StatementLWXCulpeper39 min
Jul 31, 7:45 PM EDTSpecial Weather StatementLWXAugusta45 min
Jul 31, 7:51 PM EDTSevere Thunderstorm WarningLWXAugusta39 min
Jul 31, 7:54 PM EDTSpecial Weather StatementLWXPage51 min
Jul 31, 4:25 PM EDTSpecial Weather StatementLWXMontgomery50 min
Jul 31, 4:38 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's52 min
Jul 31, 5:00 PM EDTSpecial Weather StatementLWXWashington30 min
Jul 31, 5:25 PM EDTSpecial Weather StatementLWXFrederick35 min
Jul 31, 11:25 AM EDTSpecial Weather StatementLWXGrant35 min
Jul 31, 12:11 PM EDTSpecial Weather StatementLWXGrant34 min
Jul 31, 1:53 PM EDTSpecial Weather StatementLWXHampshire52 min
Jul 31, 2:01 PM EDTSpecial Weather StatementLWXGrant44 min
Jul 31, 2:15 PM EDTSpecial Weather StatementLWXHampshire45 min
Jul 31, 2:30 PM EDTSevere Thunderstorm WarningLWXHampshire, Hardy45 min
Jul 31, 3:15 PM EDTSpecial Weather StatementLWXHampshire30 min
Jul 31, 4:27 PM EDTSpecial Weather StatementLWXBerkeley, Morgan48 min
Jul 31, 7:57 PM EDTSpecial Weather StatementLWXPendleton48 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.